Alert archive / Missouri / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 5, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Mar 23, 2016, 7:13 PM CDT for Clay County, Clinton County, Missouri. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2016, 7:13 PM CDT (00:13 UTC)
- Expired
- Mar 23, 2016, 7:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, MO, Clinton County, MO
The radar
The Pleasant Hill radar (KEAX), 78 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 7:15 PM CDT | HAIL 0.75 | 2 Ne Smithville, MO | HAIL UP TO PENNY SIZE COVERING THE GROUND |
| Mar 23, 7:35 PM CDT | TSTM WND DMG | 4 Ene Turney, MO | EM REPORTS TRACTOR TRAILER BLOWN OFF OF THE ROAD ON I-35 AT MILE MARKER 47. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 3:03 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 0.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4161 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
425
WUUS53 KEAX 240013
SVREAX
MOC047-049-240045-
/O.NEW.KEAX.SV.W.0005.160324T0013Z-160324T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
713 PM CDT WED MAR 23 2016
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLINTON COUNTY IN NORTHWESTERN MISSOURI...
NORTHWESTERN CLAY COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 745 PM CDT
* AT 713 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
SMITHVILLE...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SMITHVILLE...KEARNEY...PLATTSBURG...LATHROP...TRIMBLE...HOLT AND TURNEY.
THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 29 AND
47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN
MISSOURI.
LAT...LON 3942 9460 3953 9460 3970 9445 3966 9422
3955 9420 3946 9421 3933 9452 3940 9461
TIME...MOT...LOC 0013Z 222DEG 35KT 3942 9453
HAIL...1.00IN
WIND...60MPH
$$
LEIGHTON2 follow-up statements
200
WWUS53 KEAX 240029
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
729 PM CDT WED MAR 23 2016
MOC047-240039-
/O.CAN.KEAX.SV.W.0005.000000T0000Z-160324T0045Z/
CLAY MO-
729 PM CDT WED MAR 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN
MISSOURI.
LAT...LON 3970 9445 3966 9422 3955 9420 3946 9421
3946 9435 3955 9439
TIME...MOT...LOC 0029Z 231DEG 51KT 3958 9431
$$
MOC049-240045-
/O.CON.KEAX.SV.W.0005.000000T0000Z-160324T0045Z/
CLINTON MO-
729 PM CDT WED MAR 23 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN CLINTON COUNTY...
AT 729 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LATHROP...
MOVING NORTHEAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
LATHROP...HOLT AND TURNEY.
THIS INCLUDES INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 33 AND
47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN
MISSOURI.
LAT...LON 3970 9445 3966 9422 3955 9420 3946 9421
3946 9435 3955 9439
TIME...MOT...LOC 0029Z 231DEG 51KT 3958 9431
HAIL...1.00IN
WIND...60MPH
$$
LEIGHTON183
WWUS53 KEAX 240041
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
741 PM CDT WED MAR 23 2016
MOC049-240051-
/O.EXP.KEAX.SV.W.0005.000000T0000Z-160324T0045Z/
CLINTON MO-
741 PM CDT WED MAR 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLINTON COUNTY WILL
EXPIRE AT 745 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE. HOWEVER SMALL HAIL....GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN
MISSOURI.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
PLEASANT HILL.
LAT...LON 3970 9445 3966 9422 3955 9420 3946 9421
3946 9435 3955 9439
TIME...MOT...LOC 0039Z 222DEG 35KT 3958 9431
$$
LEIGHTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:52 PM CDT, 21 minutes earlier.
Area forecast discussion, Mar 23, 6:52 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 652 PM CDT WED MAR 23 2016 .DISCUSSION... Issued at 341 PM CDT WED MAR 23 2016 A deep surface low has taken form over northeast Kansas, which has tightened up the surface pressure gradient over eastern Kansas and western Missouri. This pressure gradient has caused winds to pick up out of the south/southwest around 25 to 30 mph, with gusts approaching 45 mph. Perhaps mitigating the stronger winds, which are being experienced further west are the low level clouds moving through the area. These clouds are preventing a minor amount of insolation that could help mix the lower atmosphere even more than what currently going on. To the west of the aforementioned surface trough good low level moisture characterized by dewpoints in the lower to middle 50s is streaming northward into the area. The warm front associated with this low level cyclone is visible on satellite imagery and confirmed by surface observations just north of the MO/IA border along the E-W convergence zone perhaps 30 miles into Iowa. Further west, a dryline, running roughly N/S from KMKH to KPNC will progress eastward and set up just to the west of the KC metro by 22z-00z time frame. In the meantime a strong capping inversion will prevent any robust convection for the next couple hours before the mid level trough overspreads the area, bringing support for ascent and cooling mid level temperatures, which should adequately erode the cap to initiate some deep convection. Short range convective allowing models have been consistent in developing deep convection along the dryline in the 21z-23z time frame. The area that may see convection first could be the area in far SE Nebraska and NW Missouri where the triple point is currently located. Convective allowing models have indicated a cluster of storms, perhaps supercells moving into NW Missouri around 21z-23z. These storms will encounter an environment characterized by MLCAPE values in the 1000 to 1500 J/kg range and effective bulk shear values approaching 50 to 60 kts. Given a strongly veering-with-height wind profile 0-1 SRH will be rather high, in the 100 to 200 J/kg range early in the event, but increasing to 200 to 300 J/kg by 23z. Low to mid level lapse rates might be a little on the weak side, but overall, should be ample to help maintain robust updraft potential. the result of this environment should be rotating storms, possibly supercells across far northern Missouri. Hazards would include gusty winds, small hail around quarter to golf ball sized and perhaps a tornado or two near the warm front where winds are strongly backed. By 03z or shortly after storms should make their way out of the area, and to the east, gradually weakening with time. Later this evening a cold front will dive through the area, dramatically cooling the lower atmosphere. On the backside of the mid level trough light precipitation will move through Wednesday night through early Thursday. For early Thursday morning there could be some light snow mixing into the light rain, mainly along and north of HWY 36. There could also be a period where precipitation all falls as snow, and might bring some very light accumulations to areas along the IA/MO border. For Friday morning the cold air will settle into the area and the surface high will become centered over the Missouri River Valley. This will cause temperatures to drop to below freezing Friday morning. With such a mild late winter and early spring thus far there could be some agricultural interests affected by a the late season cold. Have withheld a Freeze Watch for the CWA given all the headlines currently out, but once the Wednesday system clears the area freeze headlines may indeed be needed to cover Friday morning late season freeze. For the weekend another potent trough with good moisture moves into the area. This one should just be a rain maker, with little to no impactful weather, aside from light rain or maybe some light rain/snow mix late Sunday evening or Monday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 652 PM CDT WED MAR 23 2016 Thunderstorms are bubbling up along the Kansas and Missouri state line at this time, however the storms will race off to the northeast quickly. Therefore, only expect t-storms at the terminals for a few hours this evening, but more rain will be possible later Thursday morning --between 4 AM and 10 AM-- behind the cold front that will sweep through tonight. Otherwise, watch for winds as strong gusty winds ahead of the front will give way to light winds for a few hours before the cold air advection behind the front develops more strong gusty winds which will last through the day Thursday. && .EAX Watches/Warnings/Advisories... KS...NONE. MO...NONE. && DISCUSSION...Leighton AVIATION...Cutter
Hazardous weather outlook, Mar 23, 5:08 AM CDT, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 508 AM CDT WED MAR 23 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 508 AM CDT WED MAR 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT A VERY HIGH FIRE DANGER EXISTS OVER EASTERN KANSAS AND WEST CENTRAL THIS AFTERNOON AND EARLY EVENING. STRONG SOUTHERLY WINDS GUSTING TO 45 MPH ARE EXPECTED TODAY OVER PARTS OF EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Local storm report, Mar 23, 6:23 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
623 PM CDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM HAIL 3 W BURLINGTON JUNCTION 40.45N 95.12W
03/23/2016 E1.00 INCH NODAWAY MO TRAINED SPOTTER
0623 PM HAIL 2 S ST. JOSEPH 39.74N 94.85W
03/23/2016 E0.75 INCH BUCHANAN MO TRAINED SPOTTER
&&Local storm report, Mar 23, 6:26 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
626 PM CDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 2 W BURLINGTON JUNCTION 40.45N 95.11W
03/23/2016 E0.75 INCH NODAWAY MO BROADCAST MEDIA
SMALL DRIFTS OF HAIL ALONG ROADWAYS
&&Special weather statement, Mar 23, 6:37 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
637 PM CDT WED MAR 23 2016
KSZ102-MOZ002-004-012-013-020-021-240000-
DONIPHAN KS-GENTRY MO-BUCHANAN MO-NODAWAY MO-ANDREW MO-CLINTON MO-
DE KALB MO-
637 PM CDT WED MAR 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONIPHAN...
NORTHWESTERN CLINTON...ANDREW...SOUTHWESTERN GENTRY...DEKALB...
SOUTHEASTERN NODAWAY AND BUCHANAN COUNTIES UNTIL 700 PM CDT...
AT 636 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS NEAR AGENCY...OR NEAR GOWER...MOVING NORTHEAST AT 40
MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ST. JOSEPH...SAVANNAH...WATHENA...ELWOOD...MAYSVILLE...COUNTRY CLUB VILLA...
COUNTRY CLUB...KING CITY...STEWARTSVILLE...AGENCY...DEARBORN...UNION STAR...
AMAZONIA...CLARKSDALE...EASTON...BARNARD...DE KALB...BOLCKOW...ROSENDALE
AND COSBY.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 29 BETWEEN MILE MARKERS 31 AND 62.
INTERSTATE 229 BETWEEN MILE MARKERS 0 AND 14.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHEASTERN
KANSAS AND NORTHWESTERN MISSOURI.
LAT...LON 3998 9420 3990 9420 3953 9477 3953 9482
3964 9508 4022 9481
TIME...MOT...LOC 2336Z 202DEG 34KT 3966 9466
LEIGHTONLocal storm report, Mar 23, 6:42 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
642 PM CDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL SKIDMORE 40.29N 95.08W
03/23/2016 M1.00 INCH NODAWAY MO FIRE DEPT/RESCUE
&&Local storm report, Mar 23, 6:52 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
652 PM CDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL WESTON 39.41N 94.90W
03/23/2016 E0.75 INCH PLATTE MO PUBLIC
&&
LGLocal storm report, Mar 23, 6:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
656 PM CDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM TSTM WND GST W ST. JOSEPH 39.77N 94.85W
03/23/2016 M59 MPH BUCHANAN MO ASOS
MEASURED BY ST JOSEPH ASOS
&&The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 7:35 PM CDT | Special Weather Statement | EAX | Jackson | 25 min |
| Mar 23, 7:37 PM CDT | Special Weather Statement | EAX | Cass | 38 min |
| Mar 23, 7:48 PM CDT | Special Weather Statement | EAX | Harrison | 27 min |
| Mar 23, 7:59 PM CDT | Special Weather Statement | EAX | Caldwell, Livingston | 31 min |
| Mar 23, 8:02 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Daviess, Grundy, Harrison, Livingston, Mercer | 43 min |
| Mar 23, 8:20 PM CDT | Special Weather Statement | EAX | Carroll | 40 min |
| Mar 23, 8:51 PM CDT | Special Weather Statement | EAX | Carroll | 24 min |
| Mar 23, 8:52 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Grundy, Linn, Livingston, Putnam, Schuyler and 1 more | 38 min |
| Mar 23, 9:03 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Linn, Livingston | 27 min |
| Mar 23, 9:31 PM CDT | Special Weather Statement | EAX | Henry | 14 min |
| Mar 23, 9:35 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Macon | 25 min |
| Mar 23, 9:50 PM CDT | Severe Thunderstorm Warning | EAX | Macon | 40 min |
| Mar 23, 10:21 PM CDT | Special Weather Statement | EAX | Cooper | 24 min |
| Mar 24, 4:00 AM CDT | Freeze Warning | EAX | Bates, Cass, Clay, Cooper, Henry, Howard and 6 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.